Medications that cause hearing loss and other side effects.

Your ears can be damaged by a remarkably common number of medicines. From tinnitus drugs that stop your ears from ringing to drugs that may cause hearing loss, here’s some information on medications that impact your hearing for better or for worse.

Your Ears Can be Impacted by Medicines

Prescription drugs are a nearly $500 billion industry and the United States accounts for nearly half of that consumption. Are you buying over the counter medications? Or maybe your doctor has prescribed you with some kind of medication. It often will happen that people neglect the warnings that come with almost all medications because they think they won’t be impacted. That’s why emphasizing that certain medications might increase your risk of hearing loss is so crucial. A few medications can, on the plus side, assist your hearing, such as tinnitus medication. But how do you know which medicines are ok and which are the medications will be detrimental? And what to do if a doctor prescribes drugs that lead to hearing loss? A little knowledge on the subject can really help.

1. Over-the-Counter Pain Relievers That Damage Your Hearing

The fact that such an ordinary thing could cause loss of hearing. Researchers looked at the kind of pain relievers, regularity and time frame along with hearing loss frequency. There are several studies of both men and women that highlight this link. A collaborative study among Harvard, Brigham Young and Women’s Hospital uncovered something alarming. Over-the-counter pain relievers, if used daily, will injure hearing. 2 or more times per week is described as regular use. People who deal with chronic pain often take these sorts of medicines at least this often. Temporary hearing loss can result from taking too much aspirin at once and over time can become permanent. NSAID medications that contain ibuprofen, acetaminophen and naproxen seem to be the most prevalent. But you might be shocked to find the one with the strongest link. The drug generally known as acetaminophen was the culprit. For men under 50 hearing loss danger almost doubled if they were dealing with chronic pain with this drug. To be clear, prescription medications are just as bad. Here are some prescription drugs that may cause loss of hearing:

  • Methadone
  • Oxycodone
  • Fentinol

The precise cause of the hearing loss is unclear. These drugs might reduce blood flow to your sensitive inner ear, which over time would kill nerves that detect sound. That’s the reason why hearing loss may be the consequence of long term use of these medications.

2. Some Antibiotics Are Ototoxic

If your not allergic, most antibiotics should be fairly safe if used as directed. But some forms of antibiotic may increase the danger of hearing loss: Aminoglycoside. Human studies haven’t yet yielded solid data because they are in the early phases. But there absolutely seem to be a few individuals who have noticed loss of hearing after using these medications. It’s convincing enough to recognize the outcomes of the animal tests. The medical community thinks there could be something to be concerned about. Each time mice are fed these antibiotics, they ultimately lose their hearing. The following ailments are commonly treated with Aminoglycoside antibiotics:

  • Cystic fibrosis
  • Certain other respiratory diseases
  • Bacterial meningitis
  • Tuberculosis (TB)

Compared with most antibiotics, they’re more often taken over a prolonged time period to treat chronic infections. Pneumonia and children’s ear infection were, until not long ago, commonly treated with Neomycin. Concerns over side effects over the years have encouraged doctors to prescribe different options. More data is needed to figure out why some antibiotics may contribute to loss of hearing. It would seem that they might cause swelling in the inner ear that creates long-term damage.

3. How Your Hearing is Affected by Quinine

You are aware of what quinine is if you’ve ever had a gin and tonic. Quinine is the key ingredient that creates the bitterness in tonic and is sometimes used to treat people with restless leg syndrome or malaria. While research that investigates the correlation between hearing loss an quinine aren’t that widespread. Reversible hearing loss has been observed in some malaria patients.

4. Your Hearing May be Harmed by Chemo Medications

You know there will be side effects when you go through chemo. Attempting to kill cancer cells, doctors are filling the body with toxins. Healthy cells and cancer are usually indistinguishable by these toxins. Some of the drugs that are under scrutiny at are:

  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin
  • Cisplatin commonly known as Platinol

But if you had to choose between chemo induced hearing loss and cancer, for the majority of people, the choice would be clear. You may want to talk with your hearing care professional about tracking your hearing while you’re dealing with cancer treatments. Or you may want to find out if there are any suggestions we can make that might help in your individual circumstance.

5. Hearing Loss And Loop Diuretics

While attempting to regulate fluids in your body you might try using diuretics. As with any attempt to regulate something with medication, you can take it too far in one direction, dehydrating the body. This can cause salt vs water ratios to get too high in the body, causing inflammation. This can cause loss of hearing, which is usually temporary. But if you allow the imbalance to go on or keep occurring, hearing loss could be permanent. Taking loop diuretics at the same time as ototoxic drugs (the drugs listed in this article) could make the long-term damage much worse. If you’re using the most well-known loop diuretic, Lasix, your doctor can advise you concerning which medications can have side effects if combined with it.

What Can Do If You’re Using Medications That Could Cause Hearing Loss

Never discontinue taking a drug that has been prescribed by a doctor without speaking with your doctor first. Before you speak with your doctor, you should take stock of your medicine cabinet. If your doctor has put you on any of these drugs that lead to hearing loss, ask if there are alternate options that may reduce risk. You can also reduce your need for medications with some lifestyle changes. In some cases, small changes to your diet and exercise program can put you on a healthier path. Your immune system can be strengthened while pain and water retention can also be decreased with these changes. If you are or have been using these ototoxic drugs, you should make an appointment to get your hearing tested as soon as you can. It can be hard to detect hearing loss at first because it progresses quite slowly. But don’t be mistaken: it can affect your health and happiness in ways you may not realize, and catching it early gives you more options for treatment.